How a drug shortage contributed to a medication error leading to baclofen toxicity in an infant

Bonnie Lau, Uma Khazanie, Emily Rowe, Karen Fauman

Research output: Contribution to journalArticlepeer-review

Abstract

We report the case of a 4-month-old girl who developed encephalopathy, seizures, and respiratory compromise as a result of baclofen toxicity. After some investigation, the accidental ingestion of baclofen was caused by an error in compounding the patient’s prescribed omeprazole with baclofen rather than sodium bicarbonate at a retail pharmacy. This error occurred because these two drugs, which were available as powders, were located side by side on the pharmacy shelf. The pharmacist further reported that their normal practice was to use injectable sodium bicarbonate rather than powder to compound an omeprazole suspension; however, the injectable form was not available due to a national shortage. This report demonstrates how a drug shortage contributed to severe clinical consequences and intensive care hospitalization of a patient. It also highlights the need for system improvement to minimize drug shortages.

Original languageEnglish (US)
Pages (from-to)527-529
Number of pages3
JournalJournal of Pediatric Pharmacology and Therapeutics
Volume21
Issue number6
DOIs
StatePublished - Nov 1 2016

Keywords

  • Adverse drug effect
  • Baclofen
  • Drug shortage
  • Encephalopathy
  • Extemporaneous compounding
  • Medication error
  • Omeprazole
  • Sodium bicarbonate

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'How a drug shortage contributed to a medication error leading to baclofen toxicity in an infant'. Together they form a unique fingerprint.

Cite this